Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 1, 2021City of Danville, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 1, 2021, 6:35 AM EDT for City of Danville, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 6:35 AM EDT (10:35 UTC)
Expired
Aug 1, 2021, 7:15 AM EDT
In force
40 min
Issued by
NWS Blacksburg, VA

County City of Danville, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS81 KRNK 011035
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
635 AM EDT Sun Aug 1 2021

NCZ005-006-VAZ044-058-011115-
Rockingham-Caswell-Halifax-Pittsylvania-
635 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKINGHAM... 
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN 
HALIFAX COUNTIES AND THE CITY OF DANVILLE...

At 634 AM EDT, a strong thunderstorm was located over Gatewood, or
over Danville, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville...
South Boston...
Yanceyville...
Bethel...
Providence...
Blairs...
and Turbeville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3642 7959 3673 7941 3670 7892 3654 7894
      3654 7914 3638 7915
TIME...MOT...LOC 1034Z 266DEG 26KT 3656 7943 

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:26 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 1, 5:26 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
526 AM EDT Sun Aug 1 2021

.SYNOPSIS...
Low pressure and a cold front will remain stalled over the
Carolinas through Monday leading to showers and thunderstorms
for the region this morning. After a dry day on Monday, rain
returns Tuesday along with cooler temperatures as the front
aligns from the Delmarva through Georgia. Little change in this
weather pattern is expected through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 500 AM EDT Sunday...

 Best chance of showers and thunderstorms still this morning...

Satellite loops placed short wave over southwest Virginia early
this morning. This wave will continue to move east with a
majority of the showers and thunderstorms crossing southern
Virginia and northwest North Carolina before noon. Air mass
ahead of this feature has some 0-3km bulk shear, enough to
support more organized storms. Best chance for any storms to
become severe will be east of a Buckingham to Wilkesboro line
this morning, then then threat will be farther east, mainly
Charlotte Court House, VA to Reidsville, NC if any storm are
still this far west this afternoon.

Clouds will keep temperature rise in check but starting out mild
so most locations will reach the 80s in the foothills and
piedmont and the 70s in the mountains. Have added fog in for
parts of southeast West Virginia tonight where low clouds will
bank up along the west side of the mountains. Otherwise there
will be a general clearing trends, especially east of the Blue
Ridge this afternoon and tonight where the surface and low
level wind will be out of the northwest.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 410 AM EDT Sunday...

   Below average temperatures and increasing rain chances
   Tuesday into Wednesday...

Not much really changes in the short term part of the forecast
as our upper level trough continues to hold strong over the
eastern CONUS. High pressure will continue to build off to our
north and east while a front remains stalled just to our south
along the VA/NC coast back into the lower Mississippi River
Valley. This front will act as a set of railroad tracks for
several waves of energy riding the base of our upper level
trough heading into the midweek period.

Current 00z guidance continues to paint Tuesday as our wettest
day with a break Wednesday then another wave in the latter half
of the week. Most of the guidance continues to show subtle
differences on overall timing and placement of the heaviest rain
axis. The NAM and GFS have increasing confidence in keeping the
deeper moisture off to our south into the North Carolina
mountains/foothills and points east toward the coast. The Euro
remains a bit further north with a moisture convergent zone from
the Alleghany Highlands/Greenbrier Valley wrapping south and
east into the Southside of Virginia and NC/VA Piedmont. For now
these are the areas that remain with PoPs of 50 percent or
better. A little wiggle in the front or pieces of energy could
be the big difference as to who sees what. Thunderstorm
activity also looks to be reduced with better dynamics modeled
to stay south and east of our area.

High pressure wedging down from the north and incoming cloud
cover from the south will reduce max temperatures quite a bit.
We could be looking at highs 5 to 15 degrees below average with
most locations in the west hanging in the low to mid 70s
Tuesday afternoon.

Our shortwave energy looks to kick east by Tuesday night with a
break in the action Wednesday. A few diurnally driven showers and
storms cannot be ruled out but coverage does not appear to be
widespread. Temperatures will rebound slightly with some breaks in
the clouds as high temperatures look to push back toward 80 degrees.

Confidence remains moderate in the short term based upon subtle
differences in current model trends. Timing and placement of the
pieces of shortwave energy riding the front/upper trough will be
important to PoP adjustments Tuesday into Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 410 AM EDT Sunday...

  Daily chances for showers and storms with a gradual
  warming trend late next week...

The chance for diurnally driven shower and storm remains as our
upper trough has yet to budge over the eastern CONUS. The
trough continues to be blocked by strong ridging over the
western Atlantic and central Plains region. This ridging is also
holding up our stalled front that is draped from the North
Carolina south into central Georgia.

As a result, south to southwest flow will continue to pump moisture
in along with additional pieces of subtle shortwave energy.
With that said, we are not expecting any washouts, but instead a
trend that is typical of late summer with the high chances for
showers/storms remaining confined to the afternoon hours. For
now, kept with a trend of cutting back PoPs from current NBM
guidance. General thinking was that Thursday would be the better
day for shower/storm coverage then Friday and Saturday as our
next shortwave pivots through. The 00z GFS and Euro tend to
agree with this with lower PoPs of 30-40 percent or less heading
into the weekend. For now, went with a blend of the two models
along with our previous forecast trending PoPs downward from
Thursday evening into the day Saturday.

Temperatures look to gradually warm heading into the weekend. We'll
start the period at or slightly below normal Thursday with highs
pushing back toward 80 degrees. By Friday and Saturday 500 mb
heights start to rise along with our temperatures. Highs will be
back in the mid to upper 80s with above normal lows through the
remainder of the period.

Forecast confidence in the overall pattern remains high. Low
confidence in the timing/placement of shortwave energy and rainfall
through late week.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
As of 215 AM EDT Sunday...

Short wave crossing the Mid Atlantic region will bring showers
and isolated thunderstorms to southwest Virginia, northwest
North Carolina and southeast West Virginia this morning. Expect
a majority of the precipitation to be east of KLYH and KDAN by
16Z/noon. As the rain ends, MVFR fog may form this morning
before daytime mixing begins. MVFR clouds will develop in the
piedmont of Virginia and North Carolina early this
morning. Models spread these lower clouds west into KLYH and
KDAN before 12Z/8AM.

Ceilings will gradually lift during the day, becoming VFR in
the piedmont around noon and over the mountains by 20Z/4PM.
Northwest surface and low level wind behind this feature will
hold clouds in the mountains through the afternoon, but expect
clearing east of the Blue Ridge. Look for west to northwest
winds at 6-12kts with low end gusts to 20kts west of the Blue
Ridge this afternoon.

Average confidence for ceilings.
Below average confidence for the formation of any fog this
morning and again tonight.
Above average confidence for wind.

Extended Aviation Discussion...

Upslope IFR stratus on the western slopes of the central
Appalachians will develop overnight, giving KLWB and KBLF the
potential for IFR ceilings early Monday.

Scattered daily showers and thunderstorms are expected through
midweek, with the best chance being over the mountains on
Tuesday and again Thursday, especially in northwest North
Carolina. Late night/early morning fog will be on the increase
as well. However, there will still be VFR periods during each
day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...ET
LONG TERM...ET/WP
AVIATION...AMS/RAB
Hazardous weather outlook, Aug 1, 5:40 AM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
540 AM EDT Sun Aug 1 2021

NCZ005-006-VAZ044>047-058-059-020945-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
540 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected today. A few of these
storms could become strong to severe, especially this morning, with
damaging wind gusts the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-020945-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
540 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 4:35 AM EDT, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 AM EDT Sun Aug 1 2021

NCZ020-010900-
Yadkin-
435 AM EDT Sun Aug 1 2021

...A SHOWER WILL AFFECT SOUTHEASTERN YADKIN COUNTY...

At 434 AM EDT, a shower was located over Yadkinville, moving east at
35 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
Shacktown...
Enon...
and Lone Hickory.

LAT...LON 3605 8076 3620 8076 3622 8043 3621 8045
      3618 8044 3614 8044 3612 8046 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 0834Z 272DEG 30KT 3613 8064

ET
Special weather statement, Aug 1, 5:22 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
522 AM EDT Sun Aug 1 2021

NCZ001-002-VAZ015-010945-
Ashe-Alleghany-Grayson-
522 AM EDT Sun Aug 1 2021

...A SHOWER WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND WESTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...

At 522 AM EDT, a shower was located over Nella, or over Whitetop,
moving east at 45 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Sparta...
Lansing...
Whitetop...
Mouth Of Wilson...
Ashland...
Troutdale...
and Volney.

LAT...LON 3646 8171 3647 8170 3653 8171 3660 8167
      3661 8164 3662 8162 3664 8160 3666 8156
      3666 8155 3667 8154 3674 8137 3676 8127
      3676 8123 3649 8112 3639 8170 3644 8172
TIME...MOT...LOC 0922Z 248DEG 37KT 3657 8159

ET
Special weather statement, Aug 1, 6:25 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
625 AM EDT Sun Aug 1 2021

VAZ058-011100-
Halifax-
625 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY...

At 624 AM EDT, a strong thunderstorm was located over Ridgeway, or
near Ingram, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
South Boston...
Halifax...
Clover...
Ingram...
Nathalie...
Scottsburg...
and Mt Laurel.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3669 7866 3671 7918 3693 7912 3699 7882
      3695 7878 3696 7877 3698 7877 3698 7875
      3700 7874 3694 7873 3692 7875 3688 7870
      3676 7868 3674 7869 3672 7867
TIME...MOT...LOC 1024Z 259DEG 29KT 3681 7912

AS
Special weather statement, Aug 1, 6:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
635 AM EDT Sun Aug 1 2021

NCZ005-006-VAZ044-058-011115-
Rockingham-Caswell-Halifax-Pittsylvania-
635 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKINGHAM...
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE CITY OF DANVILLE...

At 634 AM EDT, a strong thunderstorm was located over Gatewood, or
over Danville, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville...
South Boston...
Yanceyville...
Bethel...
Providence...
Blairs...
and Turbeville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3642 7959 3673 7941 3670 7892 3654 7894
      3654 7914 3638 7915
TIME...MOT...LOC 1034Z 266DEG 26KT 3656 7943

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:22 AM EDTSpecial Weather StatementRNKGrayson23 min
Aug 1, 6:25 AM EDTSpecial Weather StatementRNKHalifax35 min
Aug 1, 7:04 AM EDTSpecial Weather StatementRNKHalifax56 min
Aug 1, 4:35 AM EDTSpecial Weather StatementRNKYadkin25 min
Aug 1, 12:26 PM EDTSpecial Weather StatementRNKStokes34 min
Aug 1, 12:46 PM EDTSpecial Weather StatementRNKForsyth29 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.